Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2020, 8:05 PM CDT for Oldham County, Texas. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 22, 2020, 9:30 PM CDT
- In force
- 85 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
County Oldham County, TX
The radar
The Amarillo radar (KAMA), 67 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.1
The text
As transmitted.
914
WUUS54 KAMA 230105
SVRAMA
TXC359-230230-
/O.NEW.KAMA.SV.W.0113.200623T0105Z-200623T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
805 PM CDT Mon Jun 22 2020
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Eastern Oldham County in the Panhandle of Texas...
* Until 930 PM CDT.
* At 804 PM CDT, severe thunderstorms were located along a line
extending from Boys Ranch to 4 miles southwest of Adrian, moving
southeast at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes could be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles. Tree
damage and power outages are possible. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Vega, Adrian, Boys Ranch and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.
&&
LAT...LON 3563 10237 3563 10216 3518 10217 3519 10291
TIME...MOT...LOC 0104Z 336DEG 35KT 3549 10223 3522 10270
HAIL...1.75IN
WIND...80MPH
$$
Simpson1 follow-up statement
876
WWUS54 KAMA 230222
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
922 PM CDT Mon Jun 22 2020
TXC359-230232-
/O.EXP.KAMA.SV.W.0113.000000T0000Z-200623T0230Z/
Oldham TX-
922 PM CDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLDHAM COUNTY WILL
EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3563 10237 3563 10216 3518 10217 3519 10291
TIME...MOT...LOC 0222Z 336DEG 35KT 3482 10187 3455 10234
$$
SimpsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:35 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 22, 6:35 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 635 PM CDT Mon Jun 22 2020 .AVIATION... Thunderstorms have developed in the north and in the northwest this afternoon, and these will be making a run at each airport this evening. Guymon saw the first thunderstorm get close to the terminal earlier, with the second round expected before 03Z. As the northwestern storms move southeasterly and are approaching KDHT now, and will likely affect KAMA between 01-03Z. TAFS are mainly VFR, but there will be quick changes in flight conditions, especially during the evening hours. Fox && .PREV DISCUSSION... /Issued 428 PM CDT Mon Jun 22 2020/ MESOSCALE UPDATE... * Synoptic Overview: An upper level short wave trough was moving southeast through central Colorado. This disturbance coupled with the increasing shear and instability have combined to create scattered thunderstorms from eastern Colorado southward through northeast New Mexico. * Mesoscale: Low level flow is light and out of the southeast from the surface up to about 6,000 feet, then winds turn abruptly to the northwest at 10 to 20 knots and increase to about 40 to 50 knots at the top of the tropopause. A surface boundary extends from northeast Union County southeast to Collingsworth County. This boundary may be a focus for thunderstorms to develop along as they move southeast. * Threats: Hail up to the 2.5" in diameter and strongest wind gusts of 70 to 80 mph will be possible. There is about 2500 mixed layer CAPE to work with along with sufficient shear. Tornadoes do not look likely given the weak low level shear and relatively high LCL's If a boundary is left over after the initial convection and a low level jet can set up over this boundary, then new convection may develop during the early morning hours which may lead to a threat of heavy rain. But confidence in this happening at this time is low. * Timing & Location: The highest threats for large hail will be across the northwest CWA from about 6 pm until 9 pm. Then, wind will become more of a threat from mid evening through about midnight as the storms start to line out through the central and eastern Panhandles. * Summary: Scattered thunderstorms will move southeast from Colorado and New Mexico and into our area mainly after 6 pm. The storms are expected to congeal into an MCS as it moves across the central and eastern Panhandles. PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/ SHORT TERM...Tonight Through Tuesday Night... Northwest flow will continue to be in play today as a ridge of high pressure still remains over the western CONUS. Upper level trof over central Canada will deepen just enough to get a weak cold front to push through. A disturbance riding along the northwest flow will help pull the front just far enough south to give us some cooler temperatures on Tuesday, but it will also be the setup for today's severe weather threat. Continued easterly flow from previous outflow boundaries has aided in the upslope flow to the western Panhandles. This will set up a strong area of convergence in eastern NM, storms will trigger off the mountains and ride the wave into the Texas Panhandle. ML CAPE values around 2000-3000 J/kg and 35-40kt effective shear will allow for severe storms capable of hail in the 2-3" range and wind gusts could exceed 75 mph. Whatever CIN is in place will likely be eroded by outflow forcing ahead of the storms. Storms will likely start off as multi-cell, with possible supercells as well. As they track east into the Panhandles they will most likely merge into an MCS and then we will be looking at a more linear wind driven event, but large hail will still not be ruled out. The storm system will move through the Panhandles this evening, and all areas are in play, but if an area was to be missed, it would likely be the northeast Panhandles. Some models hint at overnight convection still lingering, and there may be some elevated instability as the surface remains well saturated, and cooler air aloft moves into the Panhandles. Still a little hard to say if it will be capped off by a low level inversion, or if we will stay saturated to the point of overnight elevated severe storms. Flow will be a bit more northerly on Tuesday and while there is still a chance for another round of severe weather, the threat will once again start over the eastern NM mountains. Given the more northerly flow, the storms will likely propagate south southeast, and thus we may not get as much move into the Panhandles. The cooler air in place will keep highs in the low 80s, and therefore we should be capped unless storms move into the area where the outflow can push through the cap. ML CAPE values look pretty weak in the 750-1000 J/kg range, so storms may only be strong if they move into the western Panhandles. Weber LONG TERM...Wednesday through Sunday... Northwest flow continues Wednesday as midlevel troughing remains in the east with ridging in the west. A shortwave riding down the ridge and into the trough pushes through the area starting in the morning and out the eastern Panhandles by early afternoon. This wave may spark off some showers and thunderstorms early in the day. Another wave following behind this first one looks to spark off storms in New Mexico which may arrive in the western Panhandles in the evening hours. The earlier set of storms may have some small to severe hail in it depending on timing as short range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200 m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m. For being so early in the day, it is a bit odd for the possibility of all severe wx to be in play, but wouldn't be surprised at getting at least some sort of funnel cloud reports with the supercells. Instability parameters look to weaken significantly by late afternoon so would expect any storms that do make it here from NM to stay below severe limits. Ridging starts to break down Thursday as a trough starts to dig into the western CONUS. Models start to diverge on timing for this trough to cross the Rockies and how it will play out for the Panhandles in the extended. The ECMWF is faster and wants to close off the low just north of the Panhandles while the GFS is slower and maintains an open wave and the GFS ensemble completely flattens out into zonal flow. As the trough gets closer, it will send out shortwaves ahead of it. Thursday evening will see one of those perturbations bring another shot of storms, mainly for the northwest half of the area. This round of storms may also become severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in the lowest levels is fairly abysmal so not expecting these to bring tornadoes. Storm motions will be slow for these, as well as the ones Wednesday, so localized flooding may be an issue especially since PWATs are above the 90th percentile. The precip chances for the end of the week into the weekend are based on the blend and the uncertainty of timing between models for the arrival of the trough. Severe weather seems possible again with this round. Regardless of which model times it correctly, the trough should be pushing out of the Panhandles by the end of the weekend which will dry us out. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/99
Hazardous weather outlook, Jun 22, 2:29 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 229 PM CDT Mon Jun 22 2020 OKZ001>003-TXZ001>020-317-230900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 229 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are expected across all of the Texas and Oklahoma Panhandles this afternoon through late tonight. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a chance for thunderstorms Tuesday through Saturday. Some storms each day may become severe with large hail and damaging winds as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight as well as Tuesday through Saturday. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 22, 7:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 1 WSW BOYS RANCH 35.53N 102.27W
06/22/2020 M58 MPH OLDHAM TX MESONET
&&
EVENT NUMBER AMA2000445
FERGUSONLocal storm report, Jun 22, 7:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 5 NE SPEARMAN 36.24N 101.13W
06/22/2020 M1.50 INCH HANSFORD TX TRAINED SPOTTER
PING BALL HAIL REPORTED WITH PHOTO AT INTERSECTION OF
HIGHWAY 15 AND COUNTY ROAD 28
&&
EVENT NUMBER AMA2000446
FERGUSONLocal storm report, Jun 22, 7:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 5 W WILDORADO 35.23N 102.33W
06/22/2020 E2.00 INCH OLDHAM TX FIRE DEPT/RESCUE
&&
EVENT NUMBER AMA2000448
FERGUSONLocal storm report, Jun 22, 7:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 5 W WILDORADO 35.23N 102.33W
06/22/2020 OLDHAM TX FIRE DEPT/RESCUE
SEMI TRUCK FLIPPED ON INTERSTATE 40 AT MILE MARKER 42
&&
EVENT NUMBER AMA2000449
FERGUSONLocal storm report, Jun 22, 8:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG 1 W VEGA 35.25N 102.45W
06/22/2020 OLDHAM TX FIRE DEPT/RESCUE
MULTIPLE SEMI TRUCKS FLIPPED AT MILE MARKER 35 ON
INTERSTATE 40. TIME OF EVENT ESTIMATED FROM RADAR.
&&
EVENT NUMBER AMA2000450
FERGUSONLocal storm report, Jun 22, 8:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL WAKA 36.28N 101.05W
06/22/2020 M2.25 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA2000451
FERGUSONThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:01 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 89 min |
| Jun 22, 7:17 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Roberts | 58 min |
| Jun 22, 7:32 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 58 min |
| Jun 22, 7:36 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 54 min |
| Jun 22, 7:37 PM CDT | Areal Flood Advisory | AMA | Moore | 4 hr |
| Jun 22, 7:42 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 78 min |
| Jun 22, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Potter, Randall | 89 min |
| Jun 22, 8:10 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 95 min |
| Jun 22, 8:28 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jun 22, 8:31 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 59 min |
| Jun 22, 8:35 PM CDT | Areal Flood Advisory | AMA | Carson, Hutchinson | 3 hr |
| Jun 22, 8:35 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 55 min |
| Jun 22, 8:43 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 42 min |
| Jun 22, 9:11 PM CDT | Areal Flood Advisory | AMA | Armstrong, Randall | 2 hr |
| Jun 22, 9:18 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Gray, Randall | 57 min |
| Jun 22, 9:35 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree | 55 min |
| Jun 22, 9:51 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| Jun 22, 10:00 PM CDT | Special Weather Statement | AMA | Collingsworth, Wheeler | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.